Funnel Cloud, Mesa
- When
- May 5, 9:45 AM MST to 9:55 AM MST
- Where
- Mesa County, 4 mi SW of Gateway
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.018, -108.466 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 5, 2:29 AM MST, 7 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 329 AM MDT FRI MAY 5 2006 .SHORT TERM (TODAY THROUGH SATURDAY NIGHT)... UNSETTLED REMAINS THE BEST ADJECTIVE FOR THIS WEATHER PATTERN. A BROAD LOW PRESSURE SYSTEM WITH CONSOLIDATE A BIT OVER THE GREAT BASIN TODAY...EJECTING OCCASIONAL VORT MAXES OVER EASTERN UT AND WESTERN CO. THE NORTHERN THIRD OF THE FORECAST AREA SHOULD CONTINUE TO SEE THE MOST PRECIPITATION. THIS AREA WILL REMAIN UNDER A MOIST DEFORMATION ZONE THROUGH SAT NGT. SOUTH OF ABOUT MONTROSE THE AIRMASS IS MUCH DRIER IN THE LOWER LEVELS WITH VERY DRY AIR FURTHER SOUTH OVER AZ AND NM. DEW POINT DEPRESSIONS WERE IN THE 30 T0 40 DEGREE RANGE. THUS LITTLE MEASURABLE PRECIPATION WILL REACH THE GROUND AT LOWER ELEVATIONS. POPS IN THIS AREA WERE LOWERED TO REFLECT THIS. HAVE KEPT THE HIGH POPS OVER THE CENTRAL AND NORTH TODAY AS THIS AREA COULD SEE DEEP CONVECTION THIS AFTERNOON...ESPECIALLY ON THE BORDER BETWEEN SUNNY AND MOSTLY CLOUDY SKIES. TEMP GUIDANCE SHOWS MORE CONSISTENCY BETWEEN MODELS AND VARIED FROM GUIDANCE ONLY BY GOING A BIT WARMER IN THE SOUTH DUE TO LESS CLOUD COVER THAN MODELS PREDICT. .LONG TERM (SUNDAY THROUGH FRIDAY)...THE PATTERN WILL REMAIN SOMEWHAT UNSETTLED AS NORTHWEST FLOW WILL CARRY WEAK DISTURBANCES ACROSS THE AREA THROUGH THE PERIOD. THE FIRST WAVE WILL TRACK OVER THE AREA ON SUN. HOWEVER THIS WAVE WILL BE WEAKER THAN ONE THAT MOVED THROUGH EARLIER IN THE WEEKEND...SO SLIGHT CHANCE POPS WILL BE ADEQUATE... MAINLY OVER THE MOUNTAINS. THEN THE UPPER JET SETS UP ACROSS THE NORTHERN EDGE BY TUE/WED. THE TEMPERATURE GRADIENT TIGHTENS UNDER THE JET FROM NORTH TO SOUTH FOR A PERSISTENT BAROCLINIC ZONE ALONG OUR NORTHERN EDGE. ALSO LATE TUE INTO WED THE GFS BRINGS COLDER AIR ALONG THE EAST SIDE OF THE MOUNTAINS. THIS WILL HELP COOL OUR TEMPS ALOFT LEADING TO BETTER CONVECTIVE POTENTIAL...ESPECIALLY OVER THE EASTERN MOUNTAINS. AND SOME COOLING MAY MAKE ITS WAY INTO THE NORTH. BY LATER IN THE WEEK...THE TREND LOOKS TO BE DRIER AS THE STRONGER FLOW SHIFTS TO THE NORTH. TEMPS WILL BE A LITTLE COOLER THAN WE HAVE SEEN SO FAR THIS MONTH...GENERALLY JUST A TAD ABOVE NORMAL. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && CJC/EH
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
The Grand Junction radar (KGJX), 22 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512218.